The control of the acid-base balance in the body is complex. The blood hydrogen ion (H+) is tightly controlled at low levels essential for normal cellular activity. The control of acid-base balance involves buffer systems, the lungs and kidneys.
Normal arterial blood pH is 7.37-7.43. Fluctuations in pH are prevented by presence of buffers in blood – major one is the bicarbonate/carbonic acid system:
(regulated by kidneys) H+ + HCO3- H2CO3 H20 + CO3 (regulated by lungs)
• characterised by low arterial pH, reduced plasma HCO3- concentration – usually get a compensatory alveolar hyperventilation.
• due to increased production of acids other than HCO3- (eg ketoacidosis, lactic acidosis); intake of acids; reduced excretion of acids (eg renal failure); loss of bicarbonate (eg diarrhoea)
• clinical features - increased respiration (from increase in H+) deep and sighing (Kussmaul’s respiration). If severe – cardiac output falls, peripheral vasodilation, hypotension
• management – identification of cause
• characterised by both high arterial pH and increased plasma HCO3- concentration – usually get a compensatory alveolar hypoventilation.
• due to loss of Na+, Cl-, H+ and water (eg vomiting); potassium depletion; excessive mineralocorticoid activity (eg alderosteronism, Cushing’s syndrome); alkali administration (eg IV bicarbonate)
• treatment – infusion of sodium and potassium chloride facilitates renal excretion of bicarbonate; if severe direct correction of pH by infusion of dilute hydrochloric acid
• characterised by low arterial pH, hypoventilation increased PCO2 and usually get a compensatory increase in plasma HCO3-
• due to depression of respiratory centre in medulla or pathologic process in lungs (eg airway obstruction)
• over time kidneys can compensate by excreting less bicarbonate
• treatment – correction of cause; oxygen and ventilatory assistance; if severe infusion of sodium bicarbonate
• characterised by high arterial pH, hyperventilation decreased PCO2 and usually get a compensatory decrease in plasma HCO3-
• due to a deliberate or hysterical over-breathing; assisted excessive ventilation; pneumonia; salicylate poisoning; meningitis
• treatment – if mild no treatment; if severe rebreath CO2 and maybe use sedative